Arizona, 2009

Strong Wind in Arizona, March 26, 2009

March 26, 2009 · NWS VEF · 1 event in 1 county or zone

A cold front brought locally high winds to southern Nevada and northwest Arizona.

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A cold front brought locally high winds to southern Nevada and northwest Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 26, 3:32 PM MST, 31 minutes earlier.

Area forecast discussion, Mar 26, 3:32 PM MST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
332 PM PDT THU MAR 26 2009

.SYNOPSIS...THE STORM SYSTEM THAT HAS BROUGHT THURSDAYS STRONG NORTH
WINDS WILL MOVE AWAY FROM THE AREA TONIGHT AND THE WINDS WILL
DECREASE OVERNIGHT AS WELL. WINDS WILL BE MUCH WEAKER ON FRIDAY AND
SATURDAY AND TEMPERATURES WILL SLOWLY RISE AS WELL THROUGH SATURDAY.
THE NEXT STORM SYSTEM WILL BRING BREEZY WINDS ON SUNDAY. &&

.SHORT TERM...THE UPPER LOW IS OVER THE FOUR CORNERS AREA THIS
AFTERNOON PRETTY MUCH IN LINE WITH THE EXPECTED TRACK. WINDS HAVE
BEEN THE BIGGEST CONCERN WITH THE SYSTEM. THE WARNING FOR THE NORTH
ZONES HAS VERIFIED AT A FEW POINTS AND MAY NEED TO BE ENDED EARLY AS
THIS HAS BEEN A LOW END EVENT. SAME WITH THE WIND ADVISORIES AS THEY
HAVE FOR THE MOST PART BEEN LOW END EVENTS AS WELL. VERY DRY AIR HAS
MOVED INTO THE AREA AS WELL BEHIND THE FRONT WITH DEWPOINTS UP TO 25
DEGREES LOWER TODAY AS COMPARED TO YESTERDAY. LOOK FOR THE WINDS TO
SLACK OFF THIS EVENING AND FOR SOME TEMPERATURE RECOVERY SATURDAY
AND SUNDAY. NEXT SYSTEM LOOKS TO COME THROUGH THE AREA MONDAY AS A
DRY FRONT WITH MOST OF THE ENERGY FROM THE UPPER SYSTEM STAYING
NORTH AND EAST OF THE AREA. THIS LOOKS TO BE ANOTHER WINDY DAY FOR
THE EASTERN 2/3S OF THE CWA AND HAVE BREEZY CONDITIONS MENTIONED.
MAY NEED TO BUMP UP THE WINDS IF THE SYSTEM BECOMES DEEPER BEFORE
THEN.

.LONG TERM...FOR THE PERIOD STARTING NEXT MONDAY...NORTHWEST FLOW
WILL CONTINUE ACROSS THE AREA THROUGH NEXT WEEK AS A LARGE AREA OF
HIGH PRESSURE REMAINS IN PLACE IN THE EASTERN PACIFIC. MAJOR
DIFFERENCES EXIST BETWEEN MODELS REGARDING A MIDWEEK TROUGH EMBEDDED
WITHIN THE FLOW WHICH WOULD RESULT IN ANOTHER ROUND OF STRONG
NORTHERLY WINDS FOR THE AREA. INHERITED FORECAST WAS A GOOD BLEND OF
CURRENT PROGS...SO LITTLE CHANGE WAS MADE TO EXISTING GRIDS THIS
AFTERNOON. OUTSIDE OF POTENTIALLY BREEZY/WINDY CONDITIONS
MIDWEEK...CONTINUED DRY CONDITIONS...LIMITED CLOUD COVER...AND
SEASONAL TEMPERATURES CAN BE EXPECTED THROUGH THE PERIOD.
&&

.AVIATION...FOR MCCARRAN...WINDS WILL CONTINUE OUT OF THE
NORTH...WITH GUSTS NOT EXPECTED TO DROP BELOW 25KTS ON AVERAGE UNTIL
EARLY FRIDAY MORNING WHEN WINDS ALOFT DECREASE AND THE SURFACE
GRADIENT RELAXES SUBSTANTIALLY. VISIBILITY MAY ALSO DECREASE AT
TIMES TO 4 MILES OR BELOW IN BLOWING DUST DURING PEAK WINDS DURING
THE LATE AFTERNOON. MODERATE OR GREATER MECHANICAL TURBULENCE CAN BE
EXPECTED DURING DEPARTURE AND APPROACH. WINDS WILL REMAIN NORTHERLY
DURING THE NEXT 24 HOURS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY NORTHWEST TO NORTH WINDS ARE EXPECTED TO CONTINUE
TONIGHT...WITH GUSTS AS HIGH AS 35-45KTS POSSIBLE...ESPECIALLY IN
FAVORED NORTH-SOUTH VALLEYS. DUE TO THE STRONG MID AND UPPER LEVEL
WINDS BEHIND THE FRONT...MODERATE OR GREATER MECHANICAL TURBULENCE
IS LIKELY FROM LATE THIS MORNING INTO TONIGHT. TOMORROW..,.WINDS
WILL REMAIN OUT OF THE NORTH.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL 10 PM PDT THIS EVENING FOR NVZ014-015-
     018-019.
     RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR NVZ466.
     WIND ADVISORY UNTIL 10 PM PDT THIS EVENING FOR NVZ016-017-
     020>022.
AZ...RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR AZZ101-102.
     WIND ADVISORY UNTIL 10 PM MST THIS EVENING FOR AZZ001>003-036.
CA...WIND ADVISORY UNTIL 10 PM PDT THIS EVENING FOR CAZ520>522-
     524>527.
&&

.FIRE WEATHER...THE CRITICAL CONDITIONS FOR WINDS AND LOW HUMIDITY
WILL CONTINUE UNTIL ABOUT 8 PM THIS EVENING WITH WIND GUSTS TO 40
TO 45 MPH AND RELATIVE HUMIDITY BELOW 15 PERCENT. THE WINDS WILL
ABATE BELOW CRITICAL LEVELS AFTER 8 PM BUT HUMIDITY LEVELS ARE NOT
EXPECTED TO RECOVER MUCH TONIGHT AS VERY DRY AIR MOVES IN.
&&

JACQUES/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Mar 26, 5:47 AM MST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
547 AM PDT THU MAR 26 2009

AZZ001-CAZ519>526-NVZ014>020-022-270700-
NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
547 AM PDT THU MAR 26 2009 /547 AM MST THU MAR 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTH WINDS WILL PROGRESSIVELY DEVELOP ACROSS MUCH OF THE
REGION TODAY BEHIND A POWERFUL STORM DIVING DOWN THROUGH UTAH AND
THE FOUR CORNERS REGION. SUSTAINED NORTH WINDS GUSTING BETWEEN 40
AND 50 MPH WILL CREATE STRONG CROSS WINDS FOR DRIVERS ON EAST-
WEST ORIENTED ROADS ALONG WITH POSSIBLE AREAS OF BLOWING DUST.
WIND ADVISORIES HAVE BEEN ISSUED FOR MOST OF THE REGION. SEE THE
LATEST WEATHER MESSAGE /WWUS75 RNONPWVEF/ FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIND SPEEDS WILL GRADUALLY ABATE FRIDAY. THE PROGRESSIVE SPRING
WEATHER PATTERN WILL REMAIN IN PLACE ALLOWING ADDITIONAL STORMS TO
BRING GUSTY WINDS TO THE REGION SUNDAY THROUGH EARLY MONDAY AND
POSSIBLY AGAIN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

AZZ002-003-036-CAZ527-NVZ021-270700-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-
547 AM PDT THU MAR 26 2009 /547 AM MST THU MAR 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTH WINDS WILL DEVELOP DOWN THE COLORADO RIVER VALLEY AND
ACROSS SOUTHERN MOHAVE COUNTY LATE THIS MORNING THROUGH THIS
EVENING. WINDS GUSTING BETWEEN 40 MPH AND 50 MPH WILL CREATE
HAZARDOUS BOATING CONDITIONS ON AREA LAKES. A WIND ADVISORY IS IN
EFFECT FROM NOON UNTIL 10 PM THIS EVENING. IN ADDITION...LOW
RELATIVE HUMIDITY VALUES AND VERY DRY FUELS WILL CREATE CRITICAL
FIRE WEATHER CONDITIONS. A RED FLAG WARNING IS IN EFFECT FROM NOON
UNTIL 8 PM THIS EVENING. WINDS WILL DECREASE SOMEWHAT TONIGHT BUT
GUSTS AROUND 30 MPH WILL PERSIST ALONG THE COLORADO RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BREEZY CONDITIONS WILL CONTINUE FRIDAY FOLLOWED BY GENERALLY LIGHT
WINDS SATURDAY. THE PROGRESSIVE SPRING WEATHER PATTERN WILL
REMAIN IN PLACE ALLOWING ADDITIONAL STORMS TO BRING GUSTY WINDS TO
THE REGION SUNDAY THROUGH MONDAY AND POSSIBLY AGAIN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

JA

In the hours before

Local storm report, Mar 26, 11:59 AM MST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1159 AM PDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     NON-TSTM WND GST N DESERT NWR RAWS       36.58N 115.14W
03/26/2009  M76.00 MPH       CLARK              NV   MESONET

            MEASURED AT THE DESERT NWR RAWS SITE...ELEVATION 7120
            FEET.

0915 AM     NON-TSTM WND GST S FIVE MILE RAWS        35.87N 117.92W
03/26/2009  M50.00 MPH       INYO               CA   MESONET

            MEASURED AT THE FIVE MILE RAWS SITE...ELEVATION 4150
            FEET.

0950 AM     NON-TSTM WND GST E PAHRUMP W7LAS         36.12N 115.92W
03/26/2009  M40.00 MPH       NYE                NV   TRAINED SPOTTER

            THE GUSTY WINDS WERE KICKING UP DUST AND DEBRIS.
            VISIBILITY WAS REDUCED TO 2 MILES IN BLOWING DUST AT
            TIMES.

1041 AM     NON-TSTM WND GST ENE KANE SPRINGS RAWS   37.25N 114.71W
03/26/2009  M61.00 MPH       LINCOLN            NV   MESONET

            MEASURED AT THE KANE SPRINGS RAWS SITE...ELEVATION 4382
            FEET.

1057 AM     NON-TSTM WND GST 5 WNW PAHRUMP           36.22N 116.09W
03/26/2009  M63.00 MPH       NYE                NV   MESONET

            MEASURED AT THE PAHRUMP CW9143 SITE...ELEVATION 2540
            FEET.

&&

KLABELLE

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Northwest Deserts

When
March 26, 4:03 PM MST
Where
Northwest Deserts forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter

Strong winds blew down a 20-foot tall, 18-inch diameter tree near Exit 66 on Interstate 40 (13 miles E of Kingman).

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156462.